Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 103, NWS Dodge City, KS

June 13, 2010Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2010, 3:32 PM CDT for Ellis County, Trego County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2010, 3:32 PM CDT (20:32 UTC)
Expired
Jun 13, 2010, 4:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:40 PM CDTHAIL 1.758 N Riga, KS
Jun 13, 3:46 PM CDTTSTM WND DMG13 N Ellis, KSTREES WERE BLOWN DOWN AT SEVERAL FARMS IN NORTHWESTERN ELLIS COUNTY. ONE DRIVEWAY WAS BLOCKED DUE TO TREES THAT HAD BEEN BLOWN DOWN. THE FARMS ALSO LOST POWER.
Jun 13, 3:46 PM CDTHAIL 1.7512 N Ellis, KSHAIL STARTED OUT AS GOLFBALL, THEN BECAME QUARTER SIZED. ALL WINDOWS IN A FARM HOUSE BLOWN OUT. SEVERAL WHEAT FIELDS HAVE BEEN DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS53 KDDC 132032
SVRDDC
KSC051-195-132115-
/O.NEW.KDDC.SV.W.0103.100613T2032Z-100613T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SUN JUN 13 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OGALLAH...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OGALLAH...
  MAINLY RURAL AREAS OF NORTHEASTERN TREGO AND NORTHWESTERN ELLIS
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3889 9973 3902 9989 3914 9975 3913 9931
TIME...MOT...LOC 2032Z 226DEG 36KT 3903 9971
WIND...HAIL <50MPH 1.00IN

$$

18
2 follow-up statements
483 
WWUS53 KDDC 132045
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT SUN JUN 13 2010

KSC051-195-132115-
/O.CON.KDDC.SV.W.0103.000000T0000Z-100613T2115Z/
TREGO KS-ELLIS KS-
345 PM CDT SUN JUN 13 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ELLIS AND NORTHEASTERN TREGO COUNTIES UNTIL 415 PM CDT...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES NORTH OF ELLIS...AND MOVING NORTHEAST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE...
  OGALLAH...
  MAINLY RURAL AREAS OF NORTHEASTERN TREGO AND NORTHWESTERN ELLIS
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3892 9969 3904 9979 3914 9975 3913 9931
TIME...MOT...LOC 2045Z 239DEG 36KT 3909 9954
WIND...HAIL <50MPH 1.00IN

$$

18
404 
WWUS53 KDDC 132108
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT SUN JUN 13 2010

KSC051-195-132118-
/O.EXP.KDDC.SV.W.0103.000000T0000Z-100613T2115Z/
TREGO KS-ELLIS KS-
408 PM CDT SUN JUN 13 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLIS AND
NORTHEASTERN TREGO COUNTIES WILL EXPIRE AT 415 PM CDT/315 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3892 9969 3904 9979 3914 9975 3913 9931
TIME...MOT...LOC 2108Z 239DEG 36KT 3921 9929

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 13, 3:04 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN JUN 13 2010

.DISCUSSION...

DAYS 1-2...

THE ATMOSPHERE REMAINS IN A RATHER VOLATILE STATE THIS AFTERNOON
DESPITE LAST NIGHT/THIS MORNING'S LARGE MCS. OUTFLOW FROM THE MCS
PUSHED PUSHED ACROSS THE KS/OK BORDER THIS AM AND MADE IT
DIFFICULT TO LOCATE THE TRUE SFC FRONT. THE STRONGEST SFC
BAROCLINIC ZONE IS NOW DRAPED ALONG THE OK PANHANDLE WITH ANOTHER
FRONT/WIND SHIFT EVIDENT OVER NW KS. HOWEVER, THE MAIN DEEP LAYER
BAROCLINIC ZONE REMAINS IN PLACE ACROSS SW KS AND WILL CONTINUE TO
PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. INDEED
CONVECTION NEVER REALLY STOPPED BEHIND THE DEPARTING MCS AS WEAK
SHOWERS/ISOLD TS WERE ALREADY REDEVELOPING BEHIND THE DEPARTING
STORM THIS MORNING AND CONVECTION HAS SINCE RAMPED UP AGAIN AS
SOME SUN CAME OUT AND WENT TO WORK ON AMPLE LOW LEVEL MOISTURE.
OUTFLOW BACKED THE WINDS ACROSS SW KS THIS AM AND THE WIND PROFILE
NOW VEERS STRONGLY FROM E/SE TOWARD THE SW AHEAD OF THE LARGE
UPPER LOW CURRENTLY OVER THE UT/CO BORDER. STORMS ARE LIKELY TO
CONTINUE INCREASING IN COVERAGE AND INTENSITY THIS AFTERNOON AS
THINGS DESTABILIZE FURTHER. SUFFICIENT LOW LEVEL DIRECTIONAL SHEAR
EXISTS TO PRODUCE ROTATING STORMS AND THUS SEVERE WEATHER IS
POSSIBLE AGAIN ACROSS SW KS THIS AFTERNOON. HAIL IS THE PRIMARY
THREAT BUT SUFFICIENT CONCERN REGARDING TORNADO POTENTIAL EXISTS
THAT A TORNADO WATCH HAS BEEN ISSUED FOR THE SE THIRD OF OUR FA.
IF TRENDS CONTINUE, THIS COULD BE FOLLOWED BY A SVR TS WATCH LATER
FOR THE REST OF OUR AREA.

THIS AFTERNOON/EVENING'S CONVECTION IS ONCE AGAIN LIKELY TO EVOLVE
INTO ONE OR MORE MCSS OVER SW/SC KS AS THE UPPER LOW EDGES CLOSER,
THE BAROCLINIC ZONE SHIFTS SLOWLY SOUTH, AND UPPER JET DYNAMICS
IMPROVE. THE MODELS SEEM TO BE KEYING ON THE EASTERN HALF OF OUR
FORECAST AREA FOR SUBSTANTIAL RAINS LATE EVENING THROUGH OVERNIGHT
TONIGHT. MODEL QPFS ARE IMPRESSIVE OVER CENTRAL KS AND GIVEN WHAT
WE SAW YESTERDAY, THE GFS QPF OF 6+ INCHES DOESN'T LOOK AS
RIDICULOUS AS IT USUALLY WOULD. WILL CERTAINLY NOT GO THAT HIGH
BUT WITH PWATS OF 1.5-2 INCHES, ADDITIONAL RAINS OF UP TO 2 INCHES
ARE POSSIBLE ANYWHERE EAST OF HWY 283 WITH LESSER, BUT STILL
SIGNIFICANT RAIN POSSIBLE WEST OF HWY 283. SINCE MUCH OF OUR SOUTH
AND EASTERN FA ALREADY RECEIVED 2-5 INCHES FROM LAST NIGHT'S
STORMS (LOCALLY 5+ INCHES FROM PAWNEE/HODGEMAN DOWN THROUGH
KIOWA), FLOODING IS CERTAINLY A CONCERN AND FLOOD WATCHES/WARNINGS
HAVE ALREADY BEEN ISSUED FOR MANY AREAS FOR TONIGHT.

TOMORROW SHOULD BE AN IMPROVEMENT OVER TODAY BUT THE GFS IS ONCE
AGAIN PRODUCING A LARGE MCS ALONG THE BAROCLINIC ZONE OVER NRN OK
LATE TOMORROW INTO TOMORROW NIGHT. THIS IS CLOSE ENOUGH TO MY FA
TO WARRANT INCREASING POPS AT LEAST IN THE SOUTH. BY TUESDAY, OUR
SFC FLOW TURNS UPSLOPE AGAIN AND HEIGHTS REMAIN LOW IN THE WAKE OF
THE DEPARTING UPR TROF THUS WILL HAVE TO WATCH FOR STORMS
DEVELOPING OVER COLORADO AND MOVING INTO OUR WEST. -WRIGHT

DAYS 3-7...

GFS/EC/GEM ALL STILL IN AGREEMENT WITH A UPPER LVL S/W RIDGE
BUILDING INTO THE PLAINS MID WEEK. 85H TEMP TRENDS FROM BOTH THE GFS
AND ECMWF CONTINUES TO SUPPORT THE PREVIOUS SHIFTS IDEAS OF HIGHS
AROUND 90 ON WEDNESDAY WITH LOW TO MID 90S LIKELY ON THURSDAY.

BY LATE WEEK THE UPPER LVL TROF/LOW WILL MOVE OUT OF THE ROCKIES AND
INTO THE NORTHERN PLAINS. AS IT DOES A COLD FRONT WILL SAG SOUTH
INTO KS ON FRIDAY BUT BRIEFLY STALLS THIS FRONT OUT IN OR NEAR OUR
CWA FRIDAY NIGHT INTO SATURDAY. AS MID LVLS COOL AND WITH A SFC
BOUNDARY IN OR NEAR OUR CWA THE CHANCES OF PCPN SHOULD BEGIN TO
IMPROVE. AT THIS TIME ALREADY HAVE SMALL POPS GOING FRIDAY NIGHT SO
WILL KEEP THESE AND POSSIBLY EXPAND THE SMALL POPS OUT INTO
SATURDAY.  TEMPERATURES AHEAD OF THE FRONT STILL LOOK TO BE
UNSEASONABLY WARM WHILE MORE SEASONAL TEMPERATURES LIKELY BEHIND
THIS FRONT. CONFIDENCE HOWEVER IS NOT HIGH ON EXACTLY WHERE THIS
FRONT WILL END UP FRIDAY AFTERNOON OR SATURDAY SO HAVE DECIDED TO
LEAVE TEMPS AS IS FOR NOW.

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED TO ONCE AGAIN REDEVELOP ACROSS
THE AREA LATE THIS AFTERNOON AND THEN CONTINUE THROUGH AT LEAST THE
FIRST HALF OF THE NIGHT. BASED ON LATEST RADAR TRENDS AND WHEN OUR
UPPER TROF/RIGHT ENTRANCE REGION OF THE UPPER JET MOVES OUT INTO
PLAINS WILL BE PLACING THE HIGHER CHCS OF TSRA IN THE TAFS AFTER
00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  77  58  83 /  80  30  30  20
GCK  54  74  55  83 /  70  20  20  20
EHA  54  74  57  84 /  50  30  30  30
LBL  57  75  59  85 /  70  40  40  30
HYS  56  73  56  81 /  80  40  20  10
P28  67  82  65  84 /  90  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ031-045-046-064>066-
076>081-086>090.
TORNADO WATCH THROUGH 10 PM CDT FOR KSC007-025-033-047-057-
069-083-097-119-145-151-175-185.

&&

FN34/18/18
Hazardous weather outlook, Jun 13, 12:20 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1220 PM CDT SUN JUN 13 2010

KSZ030-031-043>046-061>066-074>081-084>090-141730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1220 PM CDT SUN JUN 13 2010 /1120 AM MDT SUN JUN 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHWEST KANSAS THROUGH EARLY AFTERNOON. THUNDERSTORMS
WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS AFTERNOON
THROUGH THIS EVENING...SOME OF WHICH MAY BE SEVERE. THE PRIMARY
THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND HEAVY
RAIN...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT. WHILE SOME
OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...THE MAIN THREAT WILL
BE FLOODING AS ADDITIONAL HEAVY RAIN FALLS OVER ALREADY SATURATED
GROUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

In the hours before

Special weather statement, Jun 13, 3:17 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT SUN JUN 13 2010

KSZ030-132100-
TREGO-
317 PM CDT SUN JUN 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TREGO CENTER...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3886 9969 3891 10003 3913 10001 3913 9960
TIME...MOT...LOC 2018Z 222DEG 29KT 3892 9987

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:17 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman20 min
Jun 12, 7:29 PM CDTSpecial Weather StatementDDCFord46 min
Jun 12, 8:35 PM CDTSpecial Weather StatementDDCEdwards40 min
Jun 13, 2:16 AM CDTAreal Flood AdvisoryDDCFord3 hr
Jun 13, 5:39 AM CDTSpecial Weather StatementDDCGray51 min
Jun 13, 9:06 AM CDTAreal Flood WarningDDCHodgeman, Ness, Pawnee, Rush12 hr
Jun 13, 9:18 AM CDTAreal Flood WarningDDCClark, Edwards, Ford, Kiowa12 hr
Jun 13, 9:35 AM CDTAreal Flood WarningDDCPratt, Stafford12 hr
Jun 13, 2:14 PM CDTRiver Flood WarningDDCHodgeman, Pawnee62 hr
Jun 13, 3:17 PM CDTSpecial Weather StatementDDCTrego43 min
Jun 13, 5:28 PM CDTSevere Thunderstorm WarningDDCClark, Comanche47 min
Jun 13, 5:41 PM CDTAreal Flood WarningDDCPratt5 hr
Jun 13, 6:06 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa39 min
Jun 13, 6:30 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt45 min
Jun 13, 6:58 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.